What is Hypoglycemia Unawareness?
After having diabetes for many years it's possible to experience what's called hypoglycemia unawareness. This is when you do not feel or sense low blood sugar symptoms. Your very first signal of a low can be confusion, twitching of your hands or feet or passing out. At this point you are having a severe low and need help.
The American Diabetes Association suggests that people who have hypoglycemia unawareness or one or more episodes of severe lows within a short period of time raise their blood sugar goals for several weeks. This often helps the symptoms of hypoglycemia return and can help avoid further severe lows.
If you experience hypoglycemia unawareness or severe lows you should discuss this with your healthcare professional. Both can be better managed with guidance and possibly an adjustment to your treatment plan.
Let others know that they should never try to give you liquid or solid food if you are having a seizure or are unconscious due to severe low blood sugar. This can cause you to choke. After using a hypoglycemia rescue kit, they should immediately seek medical assistance.
Courtesy of Hope Warshaw, MMSc, RD, CDE, diabetes educator, consultant, and member of the CanAm Care advisory board; and Riva Greenberg, diabetes patient-expert, author, speaker, and Huffington Post columnist.
Basic Vegetable Stock Pecan Crusted Flounder Linguini with Red Clam Sauce Homemade Chai Poblano Sour Cream Sauce Parsley Potatoes Zucchini Fans Provencal Crab and Cantaloupe Salad Roast Pork Tenderloin with Prunes Eggplant Casserole Souffle
Glucagon is one of those things that hasn't changed much in the diabetes world, in terms of packaging, dosing, method of delivery, since the time of my diagnosis in 1982. It's also one of those items that you buy in the same vein as say a generator. You might never use it, but it sure as heck is handy to have should your lights go out. The first time I was given glucagon was on the front lawn of my childhood home. What I remember of that night was going to bed after a...